Colorado, 2006

Drought in Colorado, January 1 to 31, 2006

January 1 to 31, 2006 · NWS GJT · 21 events in 21 counties and zones

The storm track favored northwest Colorado with respect to snowfall and increased snowpack. In contrast, cold season precipitation and the mountain snowpack remained well below normal across southwest Colorado.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The storm track favored northwest Colorado with respect to snowfall and increased snowpack. In contrast, cold season precipitation and the mountain snowpack remained well below normal across southwest Colorado. As a result, moderate drought conditions returned to a portion of southwest Colorado, while the moderate drought conditions which had persisted across extreme northwest Colorado diminished. Although much of western Colorado was no longer listed as having any abnormal dryness or drought, the water supply remained a concern following years of below normal precipitation and drought. For a continuation on this drought situation please see the February 2006 Storm Data publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 31, 10:54 PM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Dec 31, 10:54 PM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1054 PM MST SAT DEC 31 2005

.UPDATED SHORT TERM (TONIGHT)...ADDED THE MENTION OF ISOLATED
THUNDERSTORMS TO THE LOWER ELEVATIONS OF SE UT AND SW CO FOR THE REST
OF TONIGHT. CLUSTER OF STORMS MOVING EAST ACROSS SRN UT ASSOCIATED
WITH UPPER DIV ON LEFT FRONT QUAD OF STRONG UPPER JET AND SFC COLD
FRONT.  RUC SHOWS PERSISTENT AREA OF UPPER DIVERGENCE TO MOVE ACROSS
SE UT/SW CO THOUGH SEEMS TO OUTRUN THE COLD FRONT A BIT.

.PREVIOUS SHORT TERM (TONIGHT THROUGH MONDAY)...
A VERY MOIST FETCH OF WESTERLIES TO CONTINUE OVER THE WESTERN U.S.
FOR THE NEXT 36 HOURS OR SO. PW IN THE .5 TO .6 RANGE FROM GJT TO THE
WEST COAST. BELIEVE THE PCPN WILL INCREASE NOT LONG AFTER DARK THIS
EVENING. A WARM START SHOULD MEAN RAIN AND A RAIN/SNOW MIX AT MOST
LOWER ELEVATIONS. BELIEVE BEST MOISTURE AND DYNAMICS WILL COME IN
AFTER MIDNIGHT THROUGH SUNDAY MORNING...TAPERING OFF THEREAFTER. HAVE
DECIDED TO EXPAND THE WINTER STORM WARNING IN THE NORTHERN MOUNTAINS
TO INCLUDE THE GRAND MESA AND ZONE 10...AS WESTERLY OROGRAPHICS BEING
THE STRONGER SNOW PRODUCING ELEMENT. THE 700 MB WEST WINDS ARE
PROJECTED TO BE ABOUT 30 KTS WITH COLD ADVECTION BETWEEN 700 AND 500
MB AND DECENT INSTABILITY...SO HAVE DECIDED TO PUT A LOT OF TRUST IN
THE OROGRAPHIC SNOW MODEL. HAVE DECIDED TO GO WITH A SNOW AND BLOWING
ADVISORY FOR ZONES 12...18 AND 19 DUE TO LESS FAVORABLE OROGRAPHICS.

DUE TO WARM CONDITIONS EARLY ON...BELIEVE LITTLE SNOW WILL FALL BELOW
7000 FEET UNTIL LATE TONIGHT...THEN A RAIN/SNOW MIX AND FINALLY ALL
SNOW BY SOMETIME SUNDAY MORNING. THE COLD ADVECTION SUNDAY IS NOT ALL
THAT IMPRESSIVE EITHER...SO HAVE BUMPED FORECAST MAX TEMPS UP AND
INCREASED SUNDAY NIGHT LOW TEMPS AS WELL. GUIDANCE NUMBERS FOR THOSE
TWO PERIODS CAME IN VERY WARM THIS MORNING...SO REMAIN JUST BELOW
THESE.

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...GOOD AGREEMENT CONTINUES
BETWEEN GFS AND EC THIS MORNING...BRINGING STRONG SHORT WAVE TROF
THRU OUR REGION MON NIGHT/TUESDAY. THEN DRY HIGH PRESSURE WILL
REBUILD FOR THE REMAINDER OF THE EXTENDED PERIOD. BOTH MDLS SHOW
LOWER HEIGHTS AND LESS AMPLIFICATION OF RIDGE THAN PREVIOUS RUNS...
SPLY GFS. THIS WILL LIKELY RESULT IN MORE MID/HI LEVEL MOISTURE
MOVING OVER OUR CWA.

MONDAY NIGHT-TUESDAY NIGHT...TROF APPROACHES FROM THE WEST MONDAY
NIGHT WITH MODERATE SWRLY FLOW WAA PATTERN. MOISTURE AS WITH PAST
SYSTEMS IS PLENTIFUL. OROGRAPHIC FORCING SHOULD BE PRETTY GOOD WITH
H7 FLOW AROUND 30KTS SUPPORTED BY 120KT JET WHICH SHIFTS FROM NE UTAH
SOUTHEASTWARD ACROSS OUR CWA TUESDAY. AS PREVIOUS FCSTR NOTED SFC LOW
DEPICTED MUCH STRONGER IN THE GFS...AS IS SFC FRONT. CURRENT TIMING
PUTS THE FRONT INTO W CENTRAL CO BETWEEN 15-18Z TUESDAY. COLD AIR
ADVECTION TERM RELATIVE AS EVEN BEHIND THE FRONT TEMPS WILL REMAIN
MOSTLY ABOVE SEASONAL NORMALS. SUSPECT WINTER HILIGHTS WILL BE NEEDED
OVER MOST MTNS BEFORE SYSTEM WINDS DOWN TUESDAY NIGHT.

WEDNESDAY-SATURDAY...A DIRTY RIDGE OF HIGH PRESSURE BUILDS OVER THE
GRT BASIN WITH EMBEDDED WAVES DROPPING DOWN THE BACKSIDE.
AMPLIFICATION AND EWRD MOVEMENT OF THE RIDGE AHEAD OF THE NEXT
PACIFIC SYSTEM THU AND FRI SHOULD BRING DRY MILD CONDITIONS TO THE
REGION. THE RIDGE BEGINS TO BREAK DOWN SATURDAY AS WEST COAST TROF
MOVES INLAND. FEEL THE CHANCE OF FOG IN THE UINTA VALLEY WILL BE LOW
UNLESS SNOW COVER EXISTS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING TONIGHT UNTIL 6 PM MST SUNDAY FOR PORTIONS
       OF WESTERN COLORADO MTS...ZONES 4...9...10...13.
      SNOW AND BLOWING SNOW ADVISORY TONIGHT UNTIL 6 PM MST SUNDAY
       FOR PORTIONS OF CENTRAL AND SOUTHWEST MTS...ZONES 12...18...
       19.
.UT...NONE.

&&

CJC/MC/JAD
Hazardous weather outlook, Dec 31, 3:12 PM MST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
312 PM MST SAT DEC 31 2005

COZ001>014-017>023-012300-
ANIMAS RIVER BASIN-CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LOWER YAMPA RIVER BASIN-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
SAN JUAN RIVER BASIN-SOUTHWEST SAN JUAN MOUNTAINS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
312 PM MST SAT DEC 31 2005

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM MST SUNDAY FOR
PORTIONS OF THE NORTHERN AND CENTRAL MOUNTAINS OF WESTERN COLORADO...
...SNOW AND BLOWING SNOW ADVISORY IN EFFECT UNTIL 6 PM MST SUNDAY
FOR THE SOUTHWEST MOUNTAINS AND PORTIONS OF CENTRAL MOUNTAINS OF
WESTERN COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO.

.DAY ONE...TONIGHT

SNOW AND STRONG WINDS WILL AFFECT THE HIGH COUNTRY OF WESTERN
COLORADO TONIGHT CREATING HAZARDOUS DRIVING CONDITIONS OVER THE
MOUNTAINS. SNOWFALL WILL BEGIN EARLY THIS EVENING IN THE NORTHERN
AND CENTRAL COLORADO MOUNTAINS...THEN SPREAD SOUTH TO THE SAN JUAN
MOUNTAINS OVERNIGHT. AREAS OF RAIN WILL DEVELOP IN THE VALLEYS...
MIXING WITH OR CHANGING TO SNOW LATE TONIGHT. PLEASE REFER TO THE
PRODUCT DENWSWGJT FOR DETAILS ON THIS WINTER STORM...OR VISIT THE
GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW AND STRONG WINDS WILL CONTINUE ACROSS THE MOUNTAINS ON SUNDAY...
WITH TOTAL SNOWFALL OF 5 TO 16 INCHES EXPECTED. WIND GUSTS OF 40 TO
50 MPH WILL OCCUR OVER THE HIGHER ELEVATIONS. TRAVEL ACROSS THE
MOUNTAINS WILL BE TREACHEROUS. A BRIEF LULL IS EXPECTED SUNDAY NIGHT
AND MONDAY MORNING...BEFORE YET ANOTHER FAST MOVING STORM HITS THE
REGION MONDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO CALL IN SNOWFALL AND WIND REPORTS.

UTZ022>025-027>029-012300-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-EASTERN UINTA BASIN-
EASTERN UINTA MOUNTAINS-LA SAL AND ABAJO MOUNTAINS-SOUTHEAST UTAH-
TAVAPUTS PLATEAU-
312 PM MST SAT DEC 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH.

.DAY ONE...TONIGHT

SNOW AND STRONG WINDS WILL AFFECT THE HIGH COUNTRY OF EASTERN UTAH
TONIGHT. TRAVEL ACROSS THE EASTERN UINTA MOUNTAINS WILL BE HAZARDOUS
DUE TO BUFFETING WINDS AND POOR ROAD CONDITIONS. RAIN AND SNOW ARE
POSSIBLE IN THE VALLEYS. GREATEST PRECIPITATION COVERAGE WILL BE
NORTH OF SAN JUAN COUNTY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW AND WIND WILL CONTINUE AFFECTING THE MOUNTAINS OF EASTERN UTAH
ON SUNDAY...BUT SHOULD BE SUBSIDING BY SUNDAY AFTERNOON. A BRIEF LULL
IS EXPECTED SUNDAY NIGHT AND MONDAY MORNING...BEFORE YET ANOTHER FAST
MOVING STORM HITS THE REGION MONDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO CALL IN SNOWFALL AND WIND REPORTS.

JAD/CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Lower Yampa River Basin

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Drought, Animas River Basin

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Drought, Central Colorado River Basin

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Drought, Central Gunnison and Uncompahgre River Basin

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Drought, Central Yampa River Basin

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Drought, Debeque to Silt Corridor

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Drought, Elkhead and Park Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Drought, Flattop Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Drought, Four Corners / Upper Dolores River Basin

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Drought, Grand and Battlement Mesas

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Drought, Grand Valley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Drought, Northwestern San Juan Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Drought, Paradox Valley / Lower Dolores River Basin

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Drought, Roan and Tavaputs Plateaus

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Drought, San Juan River Basin

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Drought, Southwestern San Juan Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Drought, Uncompahgre Plateau and Dallas Divide

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Drought, Upper Gunnison River Valley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Drought, Upper Yampa River Basin

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Drought, West Elk and Sawatch Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482459, 5482460, 5482461, 5482462, 5482463, 5482464, 5482465, 5482466, 5482467, 5482468, 5482469, 5482470, 5482471, 5482472, 5482473, 5482474, 5482475, 5482476, 5482477, 5482478, 5482479.